Q. A few months ago, I finally yielded to my doctor’s pressure and went on a blood pressure medication, against my better judgment. I am a 63-year-old female. The medication is metoprolol succinate.

If you could tell me some of its side effects, I would be grateful. I am not feeling well and I am guessing this new med is the culprit.

A. Metoprolol, like other beta blocker blood pressure medicines, may cause fatigue, dizziness or diarrhea. Some people develop an itchy rash while taking the medicine, while others may find themselves short of breath. It slows heart rate, sometimes by quite a lot.

Many cardiologists are reassessing beta blockers, though. Such drugs are rarely considered first line treatments for hypertension these days (Lancet, Oct. 29, 2005). Blood pressure control is very important, so don’t stop your medication on your own. (It is dangerous to stop a beta blocker drug suddenly.) Discuss your symptoms with your doctor and ask about other possible treatments.

Perhaps this reader’s experience will help you: “I was told I need to be on blood pressure meds. I don't like to take pills so I tried breathing exercises and going to the gym. I didn't have high blood pressure at my last visit.”

Join Over 75,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Linda
    Illinois
    Reply

    I take Altace {Ramapril) and my vision is blurred along with dizziness, any advice
    on something that has no side effects, for lowering my blood pressure, besides
    exercise, which I do!

  2. JOANNE
    u.s.a. MID-SOUTH
    Reply

    Until I went on blood pressure meds when I was in my 60’s, I had abundant energy, operated a successful business and raised a big family. High blood pressure is genetic and when it occurred with me in my late 60’s, I went on bp meds. Not a single one of those meds controls my blood pressure and every single one of them causes me to be fatigued to the point of near-uselessness. My doctor has changed the meds at least 12 times, but nothing helps. Nothing really controls it either. My BP is sometimes as high as 224/114. Only Clonidine will take it down rapidly, but it puts me to sleep as rapidly. I am 83 now and have no ailments at all except the high blood pressure. Count me blessed? Absolutely, but I would love to know what I could do to control the HBP other than prescription meds. One of the meds also caused considerable weight gain.

  3. Mel
    United States
    Reply

    I’ve been on Benicar HCT seemed to fair ok with it but lost insurance.

    Had an ablation New Years was taken off taCardivolBenicar and given zepharil ,xerlato and a diuretic.

    I feel like I’ve got chains on 24/7 I felt horrible. I stopped meds 4 days ago couldn’t take it any longer. I had developed a really bad cough.

    Tonight I have a mild cough, high blood pressure but I haven’t felt this good forever.

    I’m scheduled to have my DNA tested and screened for medication comparability.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.